Jump to content
SurvivingAntidepressants.org is temporarily closed to new registrations until 1 March ×

Bela: Prescribed off-label & withdrawing from Paxil, Abilify, Trazodone


Bela

Recommended Posts

I am telling my story because if it wasn’t for reading the blogs of everyone out there suffering from the toxic effects of some of the psychotropic drugs & the subsequent “withdrawal” symptoms, I may not be here today to write this.

Four years ago, I was prescribed Paxil for an off-label use. I was having symptoms which I have found out recently, can be attributed to Restless Leg Syndrome.

Several months later, I became depressed (no prior history of depression) and irritable. It got worse each dose increase of Paxil.

A psychiatrist realized I was having a “reverse effect” from Paxil began tapering in January 2016. I was immediately put on Abilify to help with the toxic side effects from the Paxil and also on Trazodone to help with sleep. Finally, I took my last Paxil in March 2017 and suffered through 3-months of withdrawal symptoms; crying spells and depression being the worst symptoms. I recovered and then started tapering off Abilify. Abilify caused undesirable side effects with a 20-lb. weight gain and extreme lethargy being the most bothersome.

Little did I know what I was in for. I stopped Abilify at the end of August and started withdrawal symptoms 10-day later; crying spells, waking in the middle of the night feeling totally terrified and suicidal, tremors in my hands and legs, chills & hot flashes during the day, nauseous at times, loss of appetite and severe headaches. My symptoms were so frightening that my husband has kept vigil over me day and night. I haven’t driven my car or gone anywhere with out him in the past 4 months.

In November I started tapering off Trazodone, because it became ineffective for sleep and was causing urinary frequency. Also, the headaches became even worse and more debilitating; OTC meds don’t help. They did a MRI of my brain and it was negative. The neurologist determined that there was no neurological cause. The early morning crying spells & headaches continue into December.

I don’t know if the persistent headaches are caused by lingering withdrawal symptoms of discontinuing Abilify or tapering of Trazodone, or both. My husband called and wrote a letter last week to the Mayo Clinic to see if they can help. No answer yet as to whether they have the resources to help me get through these withdrawals. The last few days have been hopeful, the headaches seem less severe and the crying spells are less often, but I am praying that the next taper in Trazodone doesn’t cause a return of these symptoms. I feel like I have been through the worst days of my life, but I am resolved to fighting this horrible battle.

It is my hope that this blog might help someone out there. Reading others’ stories has helped me immensely. Just knowing I am not alone has been a lifesaver.

Edited by Altostrata
added screen name to title
Link to comment
  • Altostrata changed the title to Prescribed Bela Off-label & Withdrawing from Paxil, Abilify, Trazodone
  • Administrator

Welcome, Bela.

 

I'm sorry to say that very, very few doctors know anything about tapering or withdrawal syndrome from psychiatric drugs, including the Mayo Clinic.

 

Withdrawal symptoms generally come in waves and windows and very, very gradually ebb away. It sounds like yours might be fading. 

 

Going on and off drugs can make your nervous system sensitive to drug changes. It could be that your system was already sensitive from going off Paxil and withdrawal symptoms when you started tapering Abilify, which then tipped you back into more severe nervous system instability. Going off trazodone might have exacerbated this.

 

How much Abilify were you taking? Do you have any left?

 

You may wish to try fish oil and magnesium supplements:

 

King of supplements: Omega-3 fatty acids (fish oil)

Magnesium, nature's calcium channel blocker

 

Many people find them helpful. Try a little bit of one at a time to see how it affects you. Magnesium, in particular, is good for muscle relaxation and "restless legs."

 

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Hi Altostrata,

Thanks for mentioning magnesium. My Dr. indicated that it may help with headaches, but I am “gun shy” of anything new. I find I am sensitive for many things that I try.

I was on 2mg of Abilify for 1.5 years except for a few weeks during the Paxil withdrawal when the Dr. had me go to 3mgs, but this caused tremors in my hands and legs so we went back to 2mg. Yes I do have some abilify left, why do you ask?

I understand what you mean when you say “waves of depression,” yesterday I had a good day, but this morning I had a return of the waves of depression and nausea.

Can you please tell me why you believe that the Mayo clinic is not familiar with tapering and withdrawal of these types of medications? They are a long way away and I would hate to have a time-wasting and expensive trip.

Thanks Bela

Link to comment
  • Administrator

We have had several members go to the Mayo Clinic for help and not found it. The Mayo Clinic is very traditional about psychiatric drugs, which is to say they make a lot of erroneous assumptions. They don't know anything about going off drugs or withdrawal syndrome. It is a fine medical center for many other health problems.

 

Tremors from Abilify are a serious adverse effect. However, a very low dose of Abilify, even as low as 0.25mg, might take the edge off the withdrawal symptoms without triggering adverse reactions. You would stabilize on this tiny dose for some months and then taper off very gradually. For instructions on how to take a small dose of Abilfy, see Tips for tapering off aripiprazole (Abilify)

 

Many of the people here are hypersensitive to drugs, supplements, and even foods. We recommend fish oil and magnesium because most people get benefit from it. As I said above, you''d try a small amount, perhaps a fraction of a tablet, to see what it does. 

 

If you read Magnesium, nature's calcium channel blocker  you'd see there are ways to take magnesium other than tablets -- you could rub magnesium oil on your legs or take Epsom salts baths.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

 

Thank you for advice on the Mayo Clinic. I read your email this morning and then they called. My husband and I were cautious and asked several hard questions which they were unable to answer.

 At the same time we saw that someone was looking at the blog about providers. We read that blog and decided to explore several options before committing to the clinic (http://survivingantidepressants.org/topic/14971-recommended-doctors-therapists-and-clinics/ ). This blog is so important that I believe that everyone should read it, explore the links, and check out all the options.

As a result we opened the door on at least two better options and have decided to explore them first.

We now have the option of two new Drs. that support withdrawal and another Dr. who appears to support drug free rehabilitation.

I will keep you updated on my progress.

Thanks again for your open and candid comments.

Link to comment
  • ChessieCat changed the title to Bela: Prescribed off-label & withdrawing from Paxil, Abilify, Trazodone

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy